Health Myth: Over-the Counter Pain Medication is Always Safe to Take 05
Photo: Getty Images
Modern life can be hectic. When it leads to tension headaches and aches and pains, what do you do? If you’re like most American women, you reach for the good old over-the-counter (OTC) pain reliever like acetaminophen, or ibuprofen. But did you know that just because it’s OTC doesn’t mean that it’s always safe to take?
According to a Lifescript.com article online, “About 60,000 people – 42,000 of them women – overdose on acetaminophen each year, according to the United States Acute Liver Failure Study Group (ALFSG). Some 390 of them require liver transplants, and 450 die from overdoses annually.”
Just two 650 mg pills of acetaminophen taken four times a day exceed the recommended dosage of 4,000 mg. Add an alcoholic drink to the mix and it increases the risk of liver damage.
How often do you take multiple medications at once? Do you know what’s in them? Many OTC cold medicines and allergy products (even some children’s products) also contain acetaminophen, and some prescription-strength products also do, so it’s important to not assume things are okay to take. Pay attention to product labels and dosing instructions to avoid ending up in the emergency room.
It’s also important to point out that your good friend acetaminophen can also go by the names paracetamol, or N-acetyl-p-animophenol (APAP).
Do you have a question about medicines and headaches? Check out EmpowHER’s pages. Sign-up, post a question, share your story, connect with other women in our groups and community, and feel EmpowHERed!
We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.